On Some Degenerate Large Deviation Problems

Anatolii A. Puhalskii (University of Colorado at Denver, USA and Institute for Problems in Information,)


This paper concerns the issue of obtaining the large deviation principle for solutions of stochastic equations with possibly degenerate coefficients. Specifically, we explore the potential of the methodology that consists in establishing exponential tightness and identifying the action functional via a maxingale problem. In the author's earlier work it has been demonstrated that certain convergence properties of the predictable characteristics of semimartingales ensure both that exponential tightness holds and that every large deviation accumulation point is a solution to a maxingale problem. The focus here is on the uniqueness for the maxingale problem. It is first shown that under certain continuity hypotheses existence and uniqueness of a solution to a maxingale problem of diffusion type are equivalent to Luzin weak existence and uniqueness, respectively, for the associated idempotent Ito equation. Consequently, if the idempotent equation has a unique Luzin weak solution, then the action functional is specified uniquely, so the large deviation principle follows. Two kinds of application are considered. Firstly, we obtain results on the logarithmic asymptotics of moderate deviations for stochastic equations with possibly degenerate diffusion coefficients which, as compared with earlier results, relax the growth conditions on the coefficients, permit certain non-Lipshitz-continuous coefficients, and allow the coefficients to depend on the entire past of the process and to be discontinuous functions of time. The other application concerns multiple-server queues with impatient customers.

Full Text: Download PDF | View PDF online (requires PDF plugin)

Pages: 862-886

Publication Date: December 31, 2004

DOI: 10.1214/EJP.v9-232


    Azencott, R. Grandes déviations et applications. (French) Eighth Saint Flour Probability Summer School---1978 (Saint Flour, 1978), pp. 1--176, Lecture Notes in Math., 774, Springer, Berlin, 1980. MR0590626 (81m:58085)

    Baldi, P.; Chaleyat-Maurel, M. An extension of Ventsel-Freidlin estimates. Stochastic analysis and related topics (Silivri, 1986), 305--327, Lecture Notes in Math., 1316, Springer, Berlin, 1988. MR0953801 (89i:60121)

    Boué, Michelle; Dupuis, Paul; Ellis, Richard S. Large deviations for small noise diffusions with discontinuous statistics. Probab. Theory Related Fields 116 (2000), no. 1, 125--149. MR1736592 (2001a:60032)

    Chaganty, Narasinga R. Large deviations for joint distributions and statistical applications. Sankhya Ser. A 59 (1997), no. 2, 147--166. MR1665683 (2000b:60067)

    Coddington, Earl A.; Levinson, Norman. Theory of ordinary differential equations. McGraw-Hill Book Company, Inc., New York-Toronto-London, 1955. xii+429 pp. MR0069338 (16,1022b)

    Cutland, Nigel J. An extension of the Ventcel'-Freidlin large deviation principle. Stochastics 24 (1988), no. 2, 121--149. MR0972976 (90k:60146)

    Dawson, Donald A.; Feng, Shui. Large deviations for the Fleming-Viot process with neutral mutation and selection. Stochastic Process. Appl. 77 (1998), no. 2, 207--232. MR1649005 (99h:60050)

    Dawson, Donald A.; Feng, Shui. Large deviations for the Fleming-Viot process with neutral mutation and selection. II. Stochastic Process. Appl. 92 (2001), no. 1, 131--162. MR1815182 (2001m:60060)

    de Acosta, A. A general non-convex large deviation result with applications to stochastic equations. Probab. Theory Related Fields 118 (2000), no. 4, 483--521. MR1808373 (2002f:60040)

    Dembo, Amir; Zeitouni, Ofer. Large deviations techniques and applications. Second edition. Applications of Mathematics (New York), 38. Springer-Verlag, New York, 1998. xvi+396 pp. ISBN: 0-387-98406-2 MR1619036 (99d:60030)

    Dupuis, Paul; Ellis, Richard S. A weak convergence approach to the theory of large deviations. Wiley Series in Probability and Statistics: Probability and Statistics. A Wiley-Interscience Publication. John Wiley & Sons, Inc., New York, 1997. xviii+479 pp. ISBN: 0-471-07672-4 MR1431744 (99f:60057)

    Ethier, Stewart N.; Kurtz, Thomas G. Markov processes. Characterization and convergence. Wiley Series in Probability and Mathematical Statistics: Probability and Mathematical Statistics. John Wiley & Sons, Inc., New York, 1986. x+534 pp. ISBN: 0-471-08186-8 MR0838085 (88a:60130)

    Fang, Shizan; Zhang, Tusheng. A class of stochastic differential equations with non-Lipschitzian coefficients: pathwise uniqueness and no explosion. C. R. Math. Acad. Sci. Paris 337 (2003), no. 11, 737--740. MR2030412

    Feng, Jin. Martingale problems for large deviations of Markov processes. Stochastic Process. Appl. 81 (1999), no. 2, 165--216. MR1694569 (2000j:60039)

    Feng, Jin;Kurtz, Thomas G. Large deviations for stochastic processes (preliminary manuscript). 2004. Math Review number is not available.

    Feng, Shui. The behaviour near the boundary of some degenerate diffusions under random perturbation. Stochastic models (Ottawa, ON, 1998), 115--123, CMS Conf. Proc., 26, Amer. Math. Soc., Providence, RI, 2000. MR1765006 (2001i:60045)

    Feng, Shui; Xiong, Jie. Large deviations and quasi-potential of a Fleming-Viot process. Electron. Comm. Probab. 7 (2002), 13--25 (electronic). MR1887170 (2002m:60047)

    Freidlin, M. I.; Wentzell, A. D. Random perturbations of dynamical systems. Translated from the Russian by Joseph Szücs. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], 260. Springer-Verlag, New York, 1984. viii+326 pp. ISBN: 0-387-90858-7 MR0722136 (85a:60064)

    Friedman, Avner. Stochastic differential equations and applications. Vol. 2. Probability and Mathematical Statistics, Vol. 28. Academic Press [Harcourt Brace Jovanovich, Publishers], New York-London, 1976. xiii+pp. 229--528. MR0494491 (58 #13350b)

    Gihman, I. I.; Skorohod, A. V. Stokhasticheskie differentsial'nye uravneniya. (Russian) [Stochastic differential equations] Izdat. ``Naukova Dumka'' WHERE article_id=Kiev 1968 354 pp. MR0263172 (41 #7777)

    Hartman, Philip. Ordinary differential equations. John Wiley & Sons, Inc., New York-London-Sydney 1964 xiv+612 pp. MR0171038 (30 #1270)

    Ikeda, Nobuyuki; Watanabe, Shinzo. Stochastic differential equations and diffusion processes. Second edition. North-Holland Mathematical Library, 24. North-Holland Publishing Co., Amsterdam; Kodansha, Ltd., Tokyo, 1989. xvi+555 pp. ISBN: 0-444-87378-3 MR1011252 (90m:60069)

    Jacod, Jean; Shiryaev, Albert N. Limit theorems for stochastic processes. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], 288. Springer-Verlag, Berlin, 1987. xviii+601 pp. ISBN: 3-540-17882-1 MR0959133 (89k:60044)

    Korostelëv, A. P.; Leonov, S. L. An action functional for a diffusion process with discontinuous drift. (Russian) Teor. Veroyatnost. i Primenen. 37 (1992), no. 3, 570--576; translation in Theory Probab. Appl. 37 (1992), no. 3, 543--550 MR1214364 (94d:60089)

    Korostelëv, A. P.; Leonov, S. L. Action functional for diffusions in discontinuous media. Probab. Theory Related Fields 94 (1993), no. 3, 317--333. MR1198651 (93j:60030)

    Liptser, Robert. Large deviations for two scaled diffusions. Probab. Theory Related Fields 106 (1996), no. 1, 71--104. MR1408417 (97i:60033)

    Liptser, Robert Sh.; Pukhalskii, Anatolii A. Limit theorems on large deviations for semimartingales. Stochastics Stochastics Rep. 38 (1992), no. 4, 201--249. MR1274904 (95f:60032)

    Liptser, R. Sh.; Shiryayev, A. N. Theory of martingales. Translated from the Russian by K. Dzjaparidze [Kacha Dzhaparidze]. Mathematics and its Applications (Soviet Series), 49. Kluwer Academic Publishers Group, Dordrecht, 1989. xiv+792 pp. ISBN: 0-7923-0395-4 MR1022664 (90j:60046)

    Mikami, Toshio. Some generalizations of Wentzell's lower estimates on large deviations. Stochastics 24 (1988), no. 4, 269--284. MR0972966 (89m:60064)

    Narita, Kiyomasa. On explosion and growth order of inhomogeneous diffusion processes. Yokohama Math. J. 28 (1980), no. 1-2, 45--57. MR0623749 (82i:60128)

    Narita, Kiyomasa. Large deviation principle for diffusion processes. Tsukuba J. Math. 12 (1988), no. 1, 211--229. MR0949908 (89h:60044)

    Puhalskii, A. Weak convergence theory approach to large deviations. Large deviations and applications. Oberwolfach, 1992. Math Review number is not available.

    Puhalskii, A. The method of stochastic exponentials for large deviations. Stochastic Process. Appl. 54 (1994), no. 1, 45--70. MR1302694 (95j:60043)

    Puhalskii, A. Large deviation analysis of the single server queue. Queueing Systems Theory Appl. 21 (1995), no. 1-2, 5--66. MR1372048 (97b:60045)

    Puhalskii, A. Large deviations of semimartingales: a maxingale problem approach. I. Limits as solutions to a maxingale problem. Stochastics Stochastics Rep. 61 (1997), no. 3-4, 141--243. MR1488137 (98h:60033)

    Puhalskii, Anatolii. Large deviations and idempotent probability. Chapman & Hall/CRC Monographs and Surveys in Pure and Applied Mathematics, 119. Chapman & Hall/CRC, Boca Raton, FL, 2001. xiv+500 pp. ISBN: 1-58488-198-4 MR1851048 (2002i:60056)

    Puhalskii, Anatolii A. On large deviation convergence of invariant measures. J. Theoret. Probab. 16 (2003), no. 3, 689--724. MR2009199 (2004j:60060)

    Puhalskii, A.A. Stochastic processes in random graphs. 2005 (to appear). Math. Review number is not available.

    Puhalskii, Anatolii A.; Whitt, Ward. Functional large deviation principles for first-passage-time processes. Ann. Appl. Probab. 7 (1997), no. 2, 362--381. MR1442318 (99c:60059)

    Stroock, D. W. An introduction to the theory of large deviations. Universitext. Springer-Verlag, New York, 1984. vii+196 pp. ISBN: 0-387-96021-X MR0755154 (86h:60067a)

    Stroock, Daniel W.; Varadhan, S. R. Srinivasa. Multidimensional diffusion processes. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], 233. Springer-Verlag, Berlin-New York, 1979. xii+338 pp. ISBN: 3-540-90353-4 MR0532498 (81f:60108)

    Varadhan, S. R. S. Large deviations and applications. CBMS-NSF Regional Conference Series in Applied Mathematics, 46. Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 1984. v+75 pp. ISBN: 0-89871-189-4 MR0758258 (86h:60067b)

    Wentzell, A. D. Limit theorems on large deviations for Markov stochastic processes. Translated from the Russian. Mathematics and its Applications (Soviet Series), 38. Kluwer Academic Publishers Group, Dordrecht, 1990. xvi+176 pp. ISBN: 0-7923-0143-9 MR1135113 (92i:60054)

Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.